Expert Q&A: Stopping Opioids
Benefits of reducing or stopping these drugs outweighs the downsides.
Q: I’d like to stop taking opioids, but I’m worried. How will withdrawal affect me and what other effects can I expect from stopping?
First of all, many (or even most) people who are on long-term opioid therapy for chronic pain are not benefitting from the drugs or are being harmed, so every patient who is on long-term opioid therapy should be certain that they are benefitting before continuing to take these drugs. This is the case with any drug or treatment, but this is particularly true of opioids. Most individuals who were put on opioids were not told how dangerous these drugs are, even if they are not at all addicted. For example, studies estimate that “all cause mortality,” the risk of dying of anything in the next year, is 50% or more higher in a chronic pain patient taking opioids compared to those who are not. That is a tremendous risk — most types of cancer even do not cause that type of increase in all-cause mortality. Individuals who are taking opioids have higher rates of death from many causes other than overdose, including higher risks of accidents, falls, suicide, etc. that all contribute to this risk.
When chronic pain patients on opioids taper opioids, they will not necessarily experience a worsening of pain. At least half of patients who successfully taper say the pain is better or the same when they are off opioids compared to when they were taking them. And if you taper slowly and gradually and are aware of the symptoms of withdrawal, the overwhelming majority of individuals can successfully taper.
Lowering your opioid dose even if you cannot entirely come off them can be helpful, as this likely reduces all of these risks.
Give it a try with your doctor’s guidance. You simply don’t know until you try to taper whether you are one of the many individuals who is taking an opioid and does not need to. You may very well be one of the many patients who feels much better off opioids than on them, because you were unaware of all of the side effects they were causing until you lowered the dose or stopped.
Daniel Clauw, MD
Rheumatologist, Pain Researcher
Director, Chronic Pain and Fatigue Research Center
University of Michigan Medical School
Stay in the Know. Live in the Yes.
Get involved with the arthritis community. Tell us a little about yourself and, based on your interests, you’ll receive emails packed with the latest information and resources to live your best life and connect with others.